My Aunt had back surgery, a long time ago and she has been taking 2 percocets 3 to 4 times a day. She is feeling better and would like to come off of the medicine. Her doctor told her to just stop and I don't advise that. She does not have access to a computer, so I told her I could post here and see if anyone knows what would be the best way for her to begin her stopping of the meds. Maybe she can just stop, but I would think not as she has been on them for a long time now. She told me that she is thinking about taking 1/2 or 1 less pill per day to start. Can anyone here advise me so that I can pass on something that will be of help to her? I myself am a chronic pain person and from the people that I know that take narcotic meds, they all agree with me, that just stopping is not a good idea. Thank you all very much. I think her dose is 7.5/325 I would like to offer her some advice but I don't want to say the wrong thing.
I wiah Auntie well as she transitions off the meds. If she is taking 6-8 percocets a day, she needs to do a slow taper off or she is going to suffer severe withdrawal.
My advice would be to cut only a half a pill a day and then stay there for a week or so before the next cut. When she gets dowbn to three pills a day, I would make the cuts by quater pills. The rule of thumb is to try and keep the cuts around 10% each time. ( That is 10% of the current doseage, not the original). The further in we get in the tapering process, the smaller the cuts. Whether addicted or simply physically dependent after prolonged use makes little difference.... all go through the same withdrawal process and symptoms.
I think a lot of doctors tell patients to just go ahead and stop and figure that if the stopping all at once becomes a problem that then a taper plan can be devised. As one of the troops here though, I can tell you that coming cold turkey off that dosage is going to be toufgh on the body and emotions. Unless it is a medical necessity to stop all at once, I would suggest going with a taper.
Thanks reach..I appreciate it. Monday is her only day off this week, so it is the day we are getting together. I will pass this on and see what she thinks. I will explain what you said. Again, thank you
Last edited by mod-anon; 06-16-2008 at 03:23 AM.
Reason: removed quote
I have a 5 year history of opiate addiction. Physical dependence is different than addiction. Your aunt has been using the medication AS PRESCRIBED but our bodies get used to having it, so that is where the physical dependence comes into play. Addiction is when you don't take it as prescribed, and you don't take it for the pain; you take it for the high. I have been prescribed pain meds for various physical problems. Real problems. But my use gets out of hand. The first time, i quit cold turkey. the withdrawl is just horrible. As some say, it is the super flu. That's what it feels like, but add massive levels of anxiety to that. It lasts about 7 days total with days 3-5 being the worst. This time, i have decided to taper my dose. I was up to 10 10mg tablets of hydrocodone-and taking them every 3 hours. so about 6 doses a day. (sounds crazy, but remember, I am an addict). I am on day 3 now, and have decreased the #of pills and the frequency each day. day 1 i took 7 pills every 6 hours; yesterday i took 5 pills every 6 hours. today it is 3 pills...and so on.
The withdrawl is not as intense, but I do feel it. Not the physical as much as the emotional. I have been very anxious and teary. So just prepare her for the emotional rollercoaster. It only lasts about a week, so just support her and encourage her to talk about what she's going through. She can do it. It will not kill or hurt her to quit cold turkey or taper, but she will feel so much better when she's done with this.